Hail, Carroll
- When
- May 22, 8:51 AM CST
- Where
- Carroll County, 1 mi SW of Oak Grove
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.440, -93.443
Thunderstorms developed over western Kansas during the evening of the 21st, to the north of a low pressure system centered over the Oklahoma Panhandle. These storms moved east-southeast and organized into a squall line as they moved into eastern Oklahoma during the early morning hours of the 22nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Thunderstorms developed over western Kansas during the evening of the 21st, to the north of a low pressure system centered over the Oklahoma Panhandle. These storms moved east-southeast and organized into a squall line as they moved into eastern Oklahoma during the early morning hours of the 22nd. The strongest storms produced damaging wind and marginally severe hail across northwestern Arkansas as they moved through during the mid morning hours. Strong to severe thunderstorms redeveloped over southeastern Oklahoma and west central Arkansas during the evening near a stationary frontal boundary, as an upper level disturbance approached the region. A strongly unstable air mass across the area, combined with strong deep layer wind shear to promote the development of supercell thunderstorms, which produced large hail up to golf ball size. Locally heavy rainfall resulted in some flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 22, 5:46 AM CST, 3 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 646 AM CDT Fri May 22 2020 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. MCS will continue to push across the CWA this morning with gusty to strong winds and IFR/MVFR conditions. Will continue with tempo groups for timing. Behind the MCS MVFR conditions look to lift back to VFR this afternoon as additional thunderstorm chances become possible. Greater storm chances look to be Southeast Oklahoma into Western Arkansas and will add tempo/Prob30 groups for timing. Periods of MVFR conditions will again be possible within the second round of precip. Late evening into the overnight hours...conditions look to lift back to VFR over the CWA. Winds through the period are expected to be gusty with the precip...otherwise varying from east to south and finally subsiding overnight tonight. && .PREV DISCUSSION... /Issued 314 AM CDT Fri May 22 2020/ DISCUSSION... The main forecast concern will be severe/heavy rain potential today and tonight. A shortwave trough, currently over the central/southern High Plains, will eject northeast across the central lower Plains today. At the surface, a warm front extends east/southeast from a surface low over the northern TX Panhandle across eastern OK. A cold pool generated by an ongoing MCS over NW OK/SW KS is surging toward the south and east. The forecast for today and into tonight will hedge largely on the mesoscale details, namely the track of the ongoing MCS and the position of the outflow boundary by this afternoon. The current gridded forecast reflects the latest trends in the data, but subtle changes may be needed by later today. The ongoing MCS is expected to track east/southeast across northeast OK this morning and into northwest AR by early afternoon. Severe potential will be low as the storms enter our far western areas early this morning, but will likely ramp up thru the morning with daytime heating and advancing warm front ahead of the feature. Damaging winds and possibly a quick spin-up tornado are possible, especially where the outflow intersects the warm front. As we head into the afternoon, the left over outflow boundary should be draped from west central AR across southeast OK where more convection is likely to be focused. H5 winds will increase some during the day in the basal portion of the ejecting shortwave trough, so the initial cellular convection could be supercellular. Any discrete storms that have time to interact with the outflow boundary could produce a tornado, along with large hail and damaging winds. The latest CAMs suggest that cellular mode may not last long, growing upscale into a southeastward moving complex by late this afternoon or early this evening. Other scattered convection is likely to develop this evening across eastern OK/northwest AR as the low level jet interacts with the outflow boundary. The greatest heavy rain potential will exist across northeast OK and northwest AR thru early afternoon, especially in areas that get affected by a developing band of storms in association with the retreating warm front ahead of the MCS and by the MCS itself. As we head into the afternoon and evening, the heavy rain potential shifts down across southeast OK, where the outflow boundary could focus multiple rounds of convection over the same areas. The beginning of the holiday weekend looks fairly tame, with our area in the wake of the ejecting shortwave trough and rising heights aloft. Expect potential for rain/storms to increase, however, by the end of the weekend as an upper trough approaches from the west. Unsettled weather continues into next week as an upper low closes off overhead and becomes cutoff from the flow. We may finally see an end to precip chances by the following weekend when a cold front is expected to push thru, but we'll just have to wait and see. While organized severe weather is not expected, pockets of locally heavy rainfall, falling on areas likely to have received rounds of heavy rainfall previous, may begin to cause river flooding and localized flash flooding. Lacy && .PRELIMINARY POINT TEMPS/POPS... TUL 81 66 86 70 / 90 30 20 20 FSM 82 66 88 69 / 70 50 20 10 MLC 82 66 85 69 / 70 40 20 10 BVO 78 65 85 69 / 90 30 20 20 FYV 78 65 84 68 / 70 50 20 10 BYV 77 64 84 67 / 80 40 20 10 MKO 81 66 84 69 / 90 40 20 10 MIO 77 64 84 69 / 90 50 20 20 F10 81 66 84 69 / 80 30 20 10 HHW 83 67 85 69 / 60 40 20 10 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && AVIATION.....20
Hazardous Weather Outlook National Weather Service Tulsa OK 451 AM CDT Fri May 22 2020 ARZ001-002-010-011-019-020-029-OKZ049-053>076-231000- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 451 AM CDT Fri May 22 2020 ...SEVERE STORMS AND LOCALLY HEAVY RAINFALL POSSIBLE TODAY... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. TORNADO. RISK...Limited. AREA...Eastern Oklahoma and Western Arkansas. ONSET...Northeast Oklahoma this morning, Southeast Oklahoma and Western Arkansas this afternoon and early evening. SEVERE THUNDERSTORM. RISK...Significant. AREA...Eastern Oklahoma and Western Arkansas. ONSET...Northeast Oklahoma this morning, Southeast Oklahoma and Western Arkansas this afternoon. AREA AT GREATEST RISK...West of highway 75 this morning, Southeast Oklahoma and West Central Arkansas this afternoon and evening. FLASH FLOOD. RISK...Limited. AREA...Far Northeast Oklahoma and Northwest Arkansas, portions of Southeast Oklahoma. ONSET...Northeast Oklahoma and Northwest Arkansas this morning into the early afternoon, Southeast Oklahoma this afternoon evening. HEAVY RAIN. RISK...Elevated. AREA...Far Northeast Oklahoma and Northwest Arkansas, portions of Southeast Oklahoma. ONSET...Northeast Oklahoma and Northwest Arkansas this morning into the early afternoon, Southeast Oklahoma this afternoon evening . DISCUSSION... A complex of storms will sweep across northeast Oklahoma this morning and into western Arkansas by early this afternoon. Damaging winds and a quick spin-up tornado are possible with these storms. More storms are expected to develop from west central Arkansas down into southeast Oklahoma along an outflow boundary this afternoon. These storms could become severe quickly, and will pose a large hail, damaging wind and tornado risk while cells remain discrete. A strong tornado is possible. Widely scattered storms are possible during the evening across eastern Oklahoma with some threat for large hail and damaging winds. Locally heavy rainfall and flash flooding is possible across northeast Oklahoma and northwest Arkansas this morning into the early afternoon, and across southeast Oklahoma this afternoon and evening. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. SATURDAY...Thunderstorm Potential. SUNDAY AND MONDAY...Thunderstorm Potential...Heavy Rain Potential. TUESDAY THRU THURSDAY...Thunderstorm Potential. EXTENDED DISCUSSION... An unsettled weather pattern will bring daily thunderstorm chances mainly from the latter part of the holiday weekend on into the following week. While organized severe weather is not expected, pockets of locally heavy rainfall, falling on areas likely to have received rounds of heavy rainfall previous, may begin to cause river flooding and localized flash flooding by early next week. weather.gov/tulsa contains additional information. Lacy
Special Weather Statement
National Weather Service Tulsa OK
742 AM CDT Fri May 22 2020
OKZ057-058-061>063-067>072-221330-
Adair OK-Muskogee OK-Craig OK-Sequoyah OK-Cherokee OK-Rogers OK-
Delaware OK-Ottawa OK-Mayes OK-Wagoner OK-McIntosh OK-
742 AM CDT Fri May 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR CRAIG...EASTERN ROGERS...
DELAWARE...OTTAWA...NORTHEASTERN MCINTOSH...NORTHWESTERN SEQUOYAH...
MAYES...NORTHWESTERN ADAIR...EASTERN WAGONER...CHEROKEE AND MUSKOGEE
COUNTIES UNTIL 830 AM CDT...
At 742 AM CDT, strong thunderstorms were located along a line
extending from 6 miles southeast of Edna to 2 miles southwest of
Adair to 2 miles southeast of Council Hill. Movement was east at 35
mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations in or near the path include...
Muskogee... Tahlequah...
Miami... Wagoner...
Vinita... Baxter Springs...
Jay... Pryor...
Pryor Creek... Grove...
Fort Gibson... Checotah...
Commerce... Chouteau...
Warner... Locust Grove...
Salina... Fairland...
Afton... Gore...
This includes the following highways,
Interstate 40 in Oklahoma between mile markers 253 and 291.
Interstate 44 between mile markers 265 and 324.
A Severe Thunderstorm Watch remains in effect until noon CDT for
southeastern, northeastern and east central Oklahoma.
LAT...LON 3650 9462 3644 9461 3546 9505 3545 9507
3545 9572 3638 9538 3700 9539 3700 9462
TIME...MOT...LOC 1242Z 259DEG 30KT 3697 9531 3640 9530 3554 9561Special Weather Statement
National Weather Service Tulsa OK
826 AM CDT Fri May 22 2020
ARZ001-010-OKZ058-063-068>070-072>076-221415-
Benton AR-Washington AR-Haskell OK-Pittsburg OK-Adair OK-Muskogee OK-
Latimer OK-Sequoyah OK-Cherokee OK-Delaware OK-Ottawa OK-Le Flore OK-
826 AM CDT Fri May 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BENTON...WESTERN
WASHINGTON...DELAWARE...OTTAWA...HASKELL...SEQUOYAH...NORTHERN
LATIMER...ADAIR...NORTHWESTERN LE FLORE...EAST CENTRAL PITTSBURG...
CHEROKEE AND EASTERN MUSKOGEE COUNTIES UNTIL 915 AM CDT...
At 825 AM CDT, strong thunderstorms were located along a line
extending from near Treece to 5 miles south of Jay to 6 miles
southwest of Quinton. Movement was east at 35 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations in or near the path include...
Bentonville... Tahlequah...
Siloam Springs... Miami...
Sallisaw... Baxter Springs...
Stilwell... Stigler...
Jay... Bella Vista...
Grove... Gentry...
Commerce... Gravette...
Lincoln... Decatur...
Warner... Westville...
Vian... Fairland...
This includes the following highways,
Interstate 40 in Oklahoma between mile markers 276 and 316.
Interstate 44 between mile markers 298 and 324.
Interstate 49 between mile markers 92 and 93.
A Severe Thunderstorm Watch remains in effect until noon CDT for
southeastern, northeastern and east central Oklahoma.
LAT...LON 3650 9462 3650 9423 3641 9422 3490 9485
3497 9556 3533 9539 3530 9535 3542 9535
3633 9491 3700 9495 3700 9462
TIME...MOT...LOC 1325Z 256DEG 30KT 3700 9487 3635 9483 3506 9544PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
908 AM CDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 AM TSTM WND DMG 3 N TULSA 36.18N 95.92W
05/22/2020 TULSA OK PUBLIC
SOCIAL MEDIA REPORTS TREES DOWN IN TURLEY. TIME ESTIMATED
FROM RADAR.
&&
SNIDERSpecial Weather Statement
National Weather Service Tulsa OK
911 AM CDT Fri May 22 2020
ARZ001-002-010-011-019-020-029-OKZ049-069-072-074>076-221515-
Sebastian AR-Madison AR-Benton AR-Franklin AR-Crawford AR-Carroll AR-
Washington AR-Haskell OK-Sequoyah OK-Adair OK-Latimer OK-
Pushmataha OK-Le Flore OK-
911 AM CDT Fri May 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR BENTON...WESTERN MADISON...
CRAWFORD...NORTHWESTERN CARROLL...SEBASTIAN...NORTHWESTERN
FRANKLIN...WASHINGTON...SOUTHEASTERN HASKELL...EASTERN LATIMER...
ADAIR...NORTHEASTERN PUSHMATAHA...SEQUOYAH AND LE FLORE COUNTIES
UNTIL 1015 AM CDT...
At 911 AM CDT, strong thunderstorms were located along a line
extending from 4 miles northeast of Gravette to Bunch to 3 miles
northwest of Fanshawe to Yanush. Movement was east at 40 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations in or near the path include...
Fort Smith... Fayetteville...
Springdale... Rogers...
Bentonville... Van Buren...
Siloam Springs... Sallisaw...
Poteau... Stilwell...
Charleston... Eureka Springs...
Cedarville... Mountainburg...
Natural Dam... Bella Vista...
Greenwood... Lowell...
Farmington... Alma...
This includes the following highways,
Interstate 40 in Arkansas between mile markers 0 and 24.
Interstate 40 in Oklahoma between mile markers 302 and 328.
Interstate 540 between mile markers 1 and 14.
Interstate 49 between mile markers 22 and 93.
A Severe Thunderstorm Watch remains in effect until noon CDT for
southeastern, northeastern and east central Oklahoma.
LAT...LON 3564 9400 3514 9409 3506 9425 3497 9424
3493 9445 3451 9446 3451 9470 3463 9544
3499 9501 3564 9484 3616 9462 3616 9456
3626 9458 3650 9447 3650 9362
TIME...MOT...LOC 1411Z 273DEG 34KT 3648 9442 3568 9477 3499 9495 3472
9530PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
925 AM CDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM TSTM WND DMG VIAN 35.50N 94.97W
05/22/2020 SEQUOYAH OK EMERGENCY MNGR
EM REPORTS ELECTRIC LINE DOWN IN VIAN. TIME ESTIMATED
FROM RADAR.
&&
SNIDERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
948 AM CDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM TSTM WND DMG TULSA 36.13N 95.92W
05/22/2020 TULSA OK BROADCAST MEDIA
TREE DOWN NEAR 17TH AND DENVER. TIME IS ESTIMATED FROM
RADAR.
&&
SNIDERThe Springfield radar (KSGF), 89 km away, was scanning. The volume nearest the first event began at 14:50 UTC.
5 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Strong thunderstorm wind snapped large tree limbs.
Ping pong ball size hail damaged vehicles and homes.
Golf ball size hail damaged vehicles and homes.
Golf ball size hail damaged vehicles, homes, and businesses.
Locally heavy rainfall resulted in flooding of several creeks and streams, which flowed over rural roads in and around Greenwood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890935, 891974, 891985, 891986, 891987, 891988, 896480.